Alert archive / Washington / High Wind Warnings in 2017
High Wind Warning 10, NWS Seattle, WA
NWS Seattle, WA issued this high wind warning at Nov 19, 2017, 11:12 AM PST for San Juan County, Washington. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 19, 2017, 11:12 AM PST (19:12 UTC)
- Expired
- Nov 19, 2017, 6:00 PM PST
- In force
- 7 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 7.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 488 m²/s²
- 0-3 km storm-relative helicity
- 571 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547 WWUS76 KSEW 191912 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1112 AM PST Sun Nov 19 2017 WAZ001-503-510-200200- /O.UPG.KSEW.WI.Y.0021.000000T0000Z-171120T0200Z/ /O.NEW.KSEW.HW.W.0010.171119T1912Z-171120T0200Z/ San Juan County-Western Whatcom County-Admiralty Inlet Area- 1112 AM PST Sun Nov 19 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING... The National Weather Service in Seattle has issued a High Wind Warning, which is in effect until 6 PM PST this evening. The Wind Advisory is no longer in effect. * WIND...Southerly and increasing to 25 to 40 mph with local gusts to 60 mph. * SOME AFFECTED LOCATIONS...Oak Harbor, Lopez Island, Bellingham. * TIMING...Winds will begin to ease after the middle of the afternoon. * IMPACTS...Snapped tree limbs and fallen trees with possible power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can topple trees onto roads, vehicles, and rooftops. Falling trees or large branches have been known to cause fatalities during windstorms. Downed power lines can cause power outages lasting a couple of hours or longer. Secure loose outdoor objects or light-weight furniture before the potentially damaging winds arrive. && $$ WAZ516-517-200200- /O.CON.KSEW.WI.Y.0021.000000T0000Z-171120T0200Z/ North Coast-Central Coast- 1112 AM PST Sun Nov 19 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WIND...Becoming southerly and increasing to 20 to 35 mph with local gusts near 55 mph. * SOME AFFECTED LOCATIONS...La Push, Westport, and Hoquiam. * TIMING...The strongest winds are anticipated to occur between 10 AM and 5 PM PST. * IMPACTS...Snapped tree limbs and brief power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 45 to 57 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WAZ506-200200- /O.CON.KSEW.WI.Y.0021.000000T0000Z-171120T0200Z/ Western Skagit County- 1112 AM PST Sun Nov 19 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WIND...Southerly and increasing to 20 to 35 mph with local gusts near 55 mph. * SOME AFFECTED LOCATIONS...Mount Vernon. * TIMING...The strongest winds are anticipated to occur between 10 AM and 5 PM PST. * IMPACTS...Snapped tree limbs and brief power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 45 to 57 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
2 follow-up statements
853 WWUS76 KSEW 192240 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 240 PM PST Sun Nov 19 2017 WAZ001-503-510-200200- /O.CON.KSEW.HW.W.0010.000000T0000Z-171120T0200Z/ San Juan County-Western Whatcom County-Admiralty Inlet Area- 240 PM PST Sun Nov 19 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WIND...Southerly 25 to 40 mph with local gusts to 60 mph. * SOME AFFECTED LOCATIONS...Oak Harbor, Lopez Island, Bellingham. * TIMING...Winds will ease gradually through evening. * IMPACTS...Snapped tree limbs and fallen trees with possible power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can topple trees onto roads, vehicles, and rooftops. Falling trees or large branches have been known to cause fatalities during windstorms. Downed power lines can cause power outages lasting a couple of hours or longer. Secure loose outdoor objects or light-weight furniture before the potentially damaging winds arrive. && $$ WAZ517-200500- /O.EXT.KSEW.WI.Y.0021.000000T0000Z-171120T0500Z/ Central Coast- 240 PM PST Sun Nov 19 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM PST THIS EVENING... * WIND...Southerly 20 to 35 mph with local gusts near 55 mph possible. * SOME AFFECTED LOCATIONS...Westport, and Hoquiam. * TIMING...Winds are expected to increase until early evening and then ease later this evening. * IMPACTS...Snapped tree limbs and brief power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 45 to 57 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WAZ516-200200- /O.CON.KSEW.WI.Y.0021.000000T0000Z-171120T0200Z/ North Coast- 240 PM PST Sun Nov 19 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WIND...Southerly and increasing to 15 to 30 mph with local gusts near 45 mph. * SOME AFFECTED LOCATIONS...La Push. * TIMING...The strongest winds will continue to be near the beaches. * IMPACTS...Snapped tree limbs and brief power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 45 to 57 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WAZ506-200200- /O.CON.KSEW.WI.Y.0021.000000T0000Z-171120T0200Z/ Western Skagit County- 240 PM PST Sun Nov 19 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WIND...Southerly and increasing to 20 to 35 mph with local gusts near 50 mph possible. * SOME AFFECTED LOCATIONS...Mount Vernon. * TIMING...Winds will ease by evening as the front shifts south. * IMPACTS...Snapped tree limbs and brief power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 45 to 57 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
970 WWUS76 KSEW 200209 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 609 PM PST Sun Nov 19 2017 WAZ001-503-510-200600- /O.EXP.KSEW.HW.W.0010.000000T0000Z-171120T0200Z/ /O.EXB.KSEW.WI.Y.0021.000000T0000Z-171120T0600Z/ San Juan County-Western Whatcom County-Admiralty Inlet Area- 609 PM PST Sun Nov 19 2017 ...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HIGH WIND WARNING HAS ENDED... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect until 10 PM PST this evening. * WIND...South to southeast winds 20 to 35 mph with local gusts 50 to 55 mph possible. * SOME AFFECTED LOCATIONS...Oak Harbor, Lopez Island, Bellingham. * TIMING...Strong winds will ease later this evening. * IMPACTS...Snapped tree limbs and localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 45 to 57 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ WAZ506-516-200315- /O.EXP.KSEW.WI.Y.0021.000000T0000Z-171120T0200Z/ Western Skagit County-North Coast- 609 PM PST Sun Nov 19 2017 ...WIND ADVISORY HAS ENDED... Winds will continue to ease this evening. $$ WAZ517-200800- /O.EXT.KSEW.WI.Y.0021.000000T0000Z-171120T0800Z/ Central Coast- 609 PM PST Sun Nov 19 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * WIND...Southerly 20 to 35 mph with local gusts near 55 mph possible. * SOME AFFECTED LOCATIONS...Westport, and Hoquiam. * TIMING...Strong winds will decrease rapidly by midnight. * IMPACTS...Snapped tree limbs and localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 45 to 57 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Nov 19, 9:19 AM PST, 1 hour 53 minutes earlier.
Area forecast discussion, Nov 19, 9:19 AM PST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
919 AM PST Sun Nov 19 2017
.SYNOPSIS...A vigorous front will move slowly through Western
Washington this afternoon and evening. Weak high pressure will be
over the area Monday. A strong warm front will arrive Tuesday. The
middle of the week will be mild, rainy, and perhaps windy at times.
&&
.SHORT TERM...A front will shift southeast through Western
Washington this afternoon and evening then stalling over southwest
Washington and Western Oregon tonight. Wind advisories are in effect
for the typically windy areas. The precip will pick up this
afternoon and shift south through the area into the evening--the
rain will probably start around 2pm in Seattle if the latest HRRR is
right. Monday looks like a pretty quiet day between weather systems.
On Tuesday the strong warm front we have been talking about arrives,
with sky high snow levels through the middle of the week.
.LONG TERM...After a pretty decent round of rain Tuesday and Tuesday
night--with some heavy rain in the mountains, the heavy precip will
be north of the area on Wednesday. There will still be rain at times
over Western Washington--but this lull on Wed will help a great deal
with the rivers. Then on Thursday the rainfall picks up again--but
precip amounts in the models are actually pretty modest.
&&
.AVIATION...A strong, windy, and wet cold front will gradually
slide southeast through Western Washington this afternoon and
evening. Strong southerly winds are expected before frontal
passage (fropa), then much lighter northwest wind expected
following fropa. Strong westerly flow above 100 through tonight. A
brief period of high pressure on Monday will lead to more benign
conditions on Monday afternoon.
KSEA...Deteriorating conditions today until a cold frontal passage
(fropa) around 05z. Rain will develop around 22z and get heavy
enough around 01z to 04z to reduce vsby. Cigs will fall rapidly
once rain begins. Strong low-level winds will precede the front.
S-SW winds at 2,000-foot will reach 50 knots in the hours
preceding fropa, and 4,000-foot winds will reach 65-75 knots.
Rain and low-level wind will ease quickly in the hours following
fropa. Haner
&&
.MARINE...A strong cold front extending WSW from central
Vancouver Island into the Pacific will slowly drag southeast down
the British Columbia coastline and then push southeastward
through the coastal and inland waters late this afternoon and this
evening. In advance of the front, southerly gales are either
occurring already or expected this afternoon. Once the front
passes, winds will rapidly ease and shift to the northwest behind
the front. Frontal passage timing and easing of wind will range
from about 3 PM near Cape Flattery to almost midnight at the south
end of Puget Sound.
High pressure will bring light winds to the waters on Monday. A
strong warm front will push northward through the waters on Tuesday.
A strong low pressure center developing well offshore will push
northeast into Haida Gwaii on Wednesday. Haner
&&
.HYDROLOGY...The Skokomish river in Mason county will probably get
up near flood stage tonight and Monday and there is a flood watch in
effect. The precip next week will be heaviest Tuesday and Tuesday
night, then there is a lull on Wednesday, and then it picks up a bit
Thursday but is not heavy. We will have to watch the rivers with the
very high snow level around mid-week, but the Skokomish River in
Mason county is the only one that is an obvious threat--if not
tonight and Monday, then certainly on Tuesday.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 10 PM PST this evening for
Cascades of Whatcom and Skagit Counties.
Flood Watch through Monday morning for Hood Canal Area-Lower
Chehalis Valley Area-Olympics.
Wind Advisory until 6 PM PST this evening for Admiralty Inlet
Area-Central Coast-North Coast-San Juan County-Western
Skagit County-Western Whatcom County.
PZ...Small Craft Advisory for rough bar until noon PST Monday for
Grays Harbor Bar.
Gale Warning until 9 PM PST this evening for Coastal Waters From
James Island To Point Grenville 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm.
Gale Warning until 6 PM PST this evening for Admiralty Inlet-
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-Puget
Sound and Hood Canal-West Entrance U.S. Waters Strait Of
Juan De Fuca.
Small Craft Advisory until 3 AM PST Monday for Central U.S.
Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 10:03 PM PST | Winter Weather Advisory | SEW | 29 hr | |
| Nov 19, 2:58 PM PST | Small Craft Advisory for Hazardous Seas | SEW | 24 hr |
Nearby
High Wind Warnings in Washington, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.